Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 31, NWS Pocatello, ID

July 11, 2011Cassia County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 11, 2011, 3:17 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 3:17 PM MDT (21:17 UTC)
Expired
Jul 11, 2011, 4:00 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Cassia County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 136 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS55 KPIH 112117
SVRPIH
IDC031-067-112200-
/O.NEW.KPIH.SV.W.0031.110711T2117Z-110711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
317 PM MDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  EXTREME SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 400 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL TWIN FALLS COUNTY...OR 11 MILES SOUTHEAST OF TWIN   
FALLS...AND MOVING EAST-NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL WESTERN CASSIA COUNTY...
  RURAL NORTHWESTERN CASSIA COUNTY...
  RURAL SOUTHWESTERN MINIDOKA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4234 11429 4234 11430 4241 11429 4242 11428
      4243 11408 4251 11407 4254 11399 4254 11394
      4263 11394 4265 11390 4245 11386 4233 11409
TIME...MOT...LOC 2116Z 232DEG 15KT 4245 11430

$$
2 follow-up statements
096 
WWUS55 KPIH 112143
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
343 PM MDT MON JUL 11 2011

IDC031-067-112200-
/O.CON.KPIH.SV.W.0031.000000T0000Z-110711T2200Z/
MINIDOKA ID-CASSIA ID-
343 PM MDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WEST CENTRAL CASSIA AND EXTREME SOUTHWESTERN MINIDOKA COUNTIES...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL TWIN FALLS COUNTY...OR 14 MILES
EAST OF TWIN FALLS...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHWESTERN MINIDOKA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4234 11429 4234 11430 4241 11429 4242 11428
      4243 11408 4251 11407 4254 11399 4254 11394
      4263 11394 4265 11390 4245 11386 4233 11409
TIME...MOT...LOC 2143Z 232DEG 15KT 4252 11418

$$
906 
WWUS55 KPIH 112206
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
406 PM MDT MON JUL 11 2011

IDC031-067-112216-
/O.EXP.KPIH.SV.W.0031.000000T0000Z-110711T2200Z/
MINIDOKA ID-CASSIA ID-
406 PM MDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CASSIA AND
EXTREME SOUTHWESTERN MINIDOKA COUNTIES HAS EXPIRED...

AT 406 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHWESTERN MINIDOKA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4234 11429 4234 11430 4241 11429 4242 11428
      4243 11408 4251 11407 4254 11399 4254 11394
      4263 11394 4265 11390 4245 11386 4233 11409
TIME...MOT...LOC 2143Z 232DEG 15KT 4252 11418

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:19 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 11, 2:19 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MDT MON JUL 11 2011

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY. UPPER LEVEL TROUGH
IN GULF OF ALASKA IS SLOWLY DROPPING TOWARDS WEST COAST OF US.
THIS IS ALLOWING FAST SOUTHWEST TO NORTHWEST FLOW ACROSS OUR AREA
AND PUSHING LITTLE IMPULSES OF ENERGY AND MOISTURE THROUGH THE
REGION. WITH DAYTIME HEATING ISOLATED THUNDERSTORMS EXPECTED TODAY
AND AGAIN TUESDAY WITH GUSTY WINDS THE BIGGEST THREAT. SOME OF THE
STORMS WILL PRODUCE BRIEF HEAVY RAINS...BUT WITH THE FAST UPPER
FLOW THE AMOUNTS IN ONE AREA WILL BE LIMITED. WEDNESDAY THUNDERSTORM
ACTIVITY WILL BE LIMITED TO WYOMING IDAHO BORDER AND THE CENTRAL
IDAHO MOUNTAINS. WINDS WILL BEGIN TO INCREASE ON WEDNESDAY IN
ADVANCE OF APPROACHING WEST COAST LOW PRESSURE SYSTEM. PRESTON

.LONG TERM...THE APPROACHING UPPER LEVEL LOW WILL FINALLY SWING A
TROUGH THROUGH ON THU...MAINLY IN THE CENTRAL IDAHO MOUNTAINS. THE
TROUGH LIFTS NORTHEASTWARD THROUGH OREGON AND WESTERN
IDAHO...LEAVING THE GREATEST POPS STILL IN THE WESTERN HALF OF THE
STATE. HAVE ADJUSTED POPS DURING THIS TIME TO MATCH THE PATTERN
BETTER. STRONGER FLOW ALOFT SHOULD MEAN BREEZIER CONDITIONS. UPPER
LEVEL RIDGING MAY BECOME MORE DOMINANT BY SAT NIGHT OR
SUN...PUSHING TEMPERATURES UP AS SKIES ARE CLEARER. MESSICK

&&

.AVIATION...LOOK FOR VICINITY THUNDERSTORMS FOR ALL TAF SITES THIS
AFTERNOON INTO EARLY EVENING. EXPECT GUSTY WINDS IN AND AROUND
THUNDERSTORMS. WYATT

&&

.FIRE WEATHER...SOUTHWEST FLOW IS BRINGING PACIFIC MOISTURE ACROSS
THE CENTRAL MOUNTAINS AND MONSOONAL MOISTURE ACROSS SOUTHEAST IDAHO.
LOOK FOR ISOLATED THUNDERSTORMS ACROSS LOWER ELEVATIONS AND
SCATTERED THUNDERSTORMS ACROSS HIGHER TERRAIN THIS AFTERNOON INTO
EARLY EVENING. EXPECT GUSTY ERRATIC WINDS AND LOCALLY HEAVY RAINFALL
DURING THUNDERSTORMS. LOOK FOR AN UPPER LEVEL LOW TO SKIRT OVER
NORTHERN IDAHO BY THE END OF THE WEEK SHUTTING OFF THE MONSOONAL
FLOW AND ALLOW CONTINUED AFTERNOON THUNDERSTORMS ACROSS THE CENTRAL
MOUNTAINS. LOOK FOR HIGH PRESSURE RIDGING TO MOVE BACK IN SUNDAY AND
MONDAY BRINGING BACK HOT AND DRY CONDITIONS. WYATT

&&

.HYDROLOGY...FLOOD WARNING REMAINS IN EFFECT FOR THE SNAKE RIVER AT
BLACKFOOT WITH HIGHER FLOWS THROUGH THIS WEEK FROM RELEASES
THROUGH THE PALISADES DAM. THE TETON RIVER NEAR SAINT ANTHONY IS
BELOW FLOOD STAGE BUT WILL REMAIN IN THE ACTION STAGE THROUGH
THURSDAY. SNOWMELT IN THE TETON MOUNTAINS CONTINUES TO FORCE
STREAM IN TETON COUNTY IDAHO TO BANKFULL WITH MINOR FLOODING -
THUS FLOOD ADVISORY IN EFFECT FOR EASTERN PARTS OF THIS COUNTY.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR SNAKE RIVER AT BLACKFOOT
FLOOD ADVISORY FOR EASTERN TETON COUNTY

&&
Hazardous weather outlook, Jul 11, 10:51 AM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1051 AM MDT MON JUL 11 2011

IDZ017>025-031-032-121700-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1051 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE ISLAND PARK AREA AS
WELL AS CLARK AND TETON COUNTIES WHICH MAY APPROACH SEVERE LEVELS
LATER THIS AFTERNOON INTO EARLY EVENING. ISOLATED THUNDERSTORMS WITH
GUSTY WINDS TO 50 MPH ARE POSSIBLE IN THE SOUTHERN HIGHLANDS EAST TO
CARIBOU HIGHLANDS THIS AFTERNOON AND EARLY EVENING. WEATHER
SPOTTERS SHOULD KEEP AN EYE OUT FOR DEVELOPING STORMS AND CONTACT
THE WEATHER OFFICE WITH REPORTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AFTERNOON
AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE EACH DAY. FOR
TUESDAY...THE MAIN FOCUS WILL BE ON THE IDAHO-WYOMING BORDER. FOR
WEDNESDAY AND BEYOND...THE MOSTLY LIKELY AREA FOR THUNDERSTORMS
WILL BE THE CENTRAL IDAHO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:01 PM MDTSpecial Weather StatementPIHOneida29 min
Jul 10, 7:23 PM MDTSpecial Weather StatementPIHBear Lake22 min
Jul 10, 7:34 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin41 min
Jul 10, 8:11 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin34 min
Jul 11, 4:50 PM MDTSpecial Weather StatementPIHMinidoka40 min
Jul 11, 5:33 PM MDTSpecial Weather StatementPIHPower42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.